Virginia, 2016Flash Flooding and Heavy Rain in Virginia, July 31, 2016
July 31, 2016 · NWS AKQ · 5 events in 2 counties and zones
Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia. Rainfall totals ranged between 2 and 7 inches across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia. Rainfall totals ranged between 2 and 7 inches across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 2:09 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 2:09 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
309 PM EDT SUN JUL 31 2016
.SYNOPSIS...
An upper level trough settles over the region Monday and Tuesday.
A weak frontal boundary gradually pushes south across the area
Monday night and early Tuesday...before stalling south of the
area through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers re-developing as expected across the Piedmont to the west,
and the NC coastal plain to our south. Have increased POPs into
Likely range for the SW half of the area through early this
evening, mainly south of I-64. Rain chances taper back to a 30-50%
POP farther north with low-level lapse rates and effective shear a
bit less favorable across the Northern Neck and MD Eastern Shore.
Strong instability and moist airmass about 150-170% of normal have
aided shower and T-storm development. To the west, latest in a
series of shortwaves pushing across the region have provided a
focus for storm development. To the south, subtle trough axis has
provided the focus for heavy showers and t-storms across the
Coastal Carolinas. Expect activity will become more widespread
across our area in the next 2-3 hours, diminishing after sunset
with nocturnal stabilization (w/resultant slackening low level
lapse rates). 0-6km bulk shear is generally ~15-20 kt across the
area per mesoanalysis, and as such expect storm mode to be
disorganized and pulsy in nature. Rather weak flow aloft
(especially across srn VA/ne NC) will result in a minimal severe
threat. However, it also portends to very slow moving cells
through early evening.
Showers and storms should diminish through the late evening and
overnight hours. Very mild and continued humid overnight w/ lows
only dropping into the 70s. Some patchy fog again expected
late tonight/early Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Mon-Wed characterized by building east coast trough, in response
to an upper ridge building over the Mississippi Valley. Trough
sharpens Mon night & Tue, resulting in flow aloft shifting to the
W-NW by Tuesday and Wednesday. Several shortwave impulses will
track from Ohio Valley toward the Lower Mid-Atlantic, rounding the
base of the trough, and interacting with the lingering surface
boundary which will linger across the local area through Tuesday
morning. PoPs for showers/tstms Monday afternoon/evening will be
highest over se VA/ne NC (30-50%), bordered by ~30-40% from the MD
Eastern Shore through the interior coastal plain counties,
tapering back to low end chance pops (~30%) over the Piedmont
counties NW of RIC.
Upper trough axis slips offshore Tuesday, forcing the sfc front
south of the local area into NC. PW values nudge back down
Tuesday and Wednesday, falling back toward seasonal norms
(1.25-1.5") as low-level flow becomes NNE and eventually ENE
on Tuesday. As such, expect POPs will be a bit more limited in
areal coverage across our area, especially inland. Have gone with
a slight to low end chance pop along the coast from the MD Eastern
Shore to the interior coastal Plain on Tuesday, with models
supporting a dry forecast for Wednesday, as warmer and drier air
aloft filtering into the region, thereby further limiting
convective potential.
For temps, highs on Monday again in the upper 80s to low
90s. Slightly cooler and a bit more comfortable for midweek
period. Highs Tuesday ranging from the mid 80s over the Eastern
Shore to around 90over s-central VA. Highs Wednesday in the mid to
upper 80s (low 80s coastal sections). Early morning lows will
generally be in the 70s Tuesday morning, and in the mid 60s to
around 60 Wednesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure resides just off the New England coast
Wed night into Thu and pushes out to sea Thu night. A sfc low
then crosses nrn Ontario on Fri...dragging a cold front through
the Great Lakes into the Ohio Valley. This front is expected to
move into the Mid Atlantic Region Saturday and possibly stall
over the area during next weekend. Have maintained a slight
chance for storms (10-20% POP) each aftn/evening through the
long term periods...initially due to persistent onshore winds
Thu/Fri and then possible weak suppression due to mid-upper
level ridging present Sat/Sun.
With sfc high pressure building near New England, temperatures
should be more seasonal/comfortable feeling Thu/Fri with highs
generally in the mid-upper 80s (maybe 90F in some spots Fri) and
cooler dewpoints in the mid-upper 60s to lower 70s. Onshore winds
are expected to persist through early Fri...thus enhancing any
drying/cooling effects to temps, dewpoints, and overall precip
chances during this timeframe. The sfc high off New England is
then expected to get pushed out to sea Thu night...allowing temps
and dewpoints/humidity to begin a gradual warming trend starting
Fri night through next weekend. Lows Fri/Sat nights 70-75
inland/mid-upper 70s se beaches. Highs Sat/Sun in the lower 90s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The Mid Atlantic States remains in a warm and humid airmass with
convection developing on small scale boundaries. As of 17z...
thunderstorms were beginning to show up over the Piedmont from
Farmville and west with more widespread activity across the
mountains. Expect activity to increase during the afternoon
especially southwest portions. RIC and PHF currently have the best
prospect for convection and have 3 hour tempo groups for showers at
these locations in the late afternoon to early evening. Will update
the TAFS for thunderstorms as needed.
Looking over the various MOS products and model blends as well as
NAM bufr soundings...a repeat of the stratus that was present this
morning appears unlikely...probably due to low level drying from a
westerly wind. MVFR fog is probable at SBY and RIC and included this
in the TAF for Monday morning.
OUTLOOK...Another round of showers and thunderstorms should occur
Monday afternoon as a slow moving cold front approaches from the
north. This front will continue south into the Carolinas toward
midweek with a drier outlook for Tuesday. Rain has been
removed from the forecast for Wednesday through Friday.
&&
.MARINE...
A weak boundary over the area today will give way to a cold
front moving over the waters Mon and stalling there through
Tue before moving se off the Carolina coast. Then high pressure
sits just off the New England coast through Thu night before
being pushed out to sea by an approaching cold front extending
out of Ontario, Canada.
Wind speeds will be aob 15kt throughout the forecast period.
Wind direction will be variable into this evening due to
seabreeze effects and expected thunderstorms, but are expected
to become more sw Mon as the first cold front approaches the
waters. Once the front drops se, winds become more nw-n Mon night
through Tue...then persistently ne-e Tue night through Thu. Winds
take another turn to the se-s Thu night into Fri as the New
England high shifts ewd away from the Atlantic coast. Seas will
average 2-3ft through the period with 1-2ft waves in the Bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...BMD
AVIATION...LSA
MARINE...BMD
Hazardous weather outlook, Jul 31, 2:42 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SUN JUL 31 2016
VAZ048-060>062-064>069-079>084-086>090-509>520-523>525-011945-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ075>078-085-099-100-521-522-011945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
NORTHAMPTON-WESTERN ESSEX-EASTERN ESSEX-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-VAZ092-093-095>098-011945-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS...PRODUCING LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
05
In the hours before
Special weather statement, Jul 31, 4:23 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT SUN JUL 31 2016
VAZ095-098-312145-
VIRGINIA BEACH-NORFOLK/PORTSMOUTH-
523 PM EDT SUN JUL 31 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE EAST CENTRAL
CITY OF NORFOLK AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...
AT 522 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
VIRGINIA WESLEYAN COLLEGE...NEARLY STATIONARY BUT SHOWING A
SLOW DRIFT TO THE WEST.
WIND GUSTS IN EXCESS OF 30 MPH AND TORRENTIAL DOWNPOURS TO ARE
POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
VIRGINIA WESLEYAN COLLEGE...NORFOLK AND NORFOLK INTERNATIONAL
AROUND 545 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NORTH VIRGINIA BEACH
AND BAYSIDE.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3687 7624 3695 7624 3696 7613 3695 7610
3695 7608 3697 7605 3697 7598 3696 7598
3685 7597
TIME...MOT...LOC 2122Z 096DEG 6KT 3691 7608
44Special weather statement, Jul 31, 4:31 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT SUN JUL 31 2016
VAZ523-524-312200-
YORK-NEWPORT NEWS-
531 PM EDT SUN JUL 31 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN YORK
COUNTY AND THE CITY OF NEWPORT NEWS...
AT 531 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER FORT
EUSTIS...OR NEAR PATRICK HENRY FIELD. THE STORM IS NEARLY STATIONARY.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
FORT EUSTIS AROUND 555 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MENCHVILLE...NEWPORT
NEWS GOLF COURSE...OYSTER POINT AND ORIANA.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3707 7646 3710 7666 3720 7664 3720 7662
3717 7661 3718 7659 3718 7658 3720 7658
3719 7649
TIME...MOT...LOC 2131Z 073DEG 3KT 3714 7658
44Special weather statement, Jul 31, 4:40 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT SUN JUL 31 2016
VAZ088-092-312230-
SUSSEX-SOUTHAMPTON-
540 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOUTHAMPTON AND
NORTHEASTERN SUSSEX COUNTIES...
AT 539 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOMEVILLE...OR
NEAR WAVERLY...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAVERLY...WAKEFIELD...SUSSEX...IVOR...HOMEVILLE...BOOKER...MANRY...
BERLIN... LITTLETON...NEWVILLE...DORY AND LUMBERTON.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3693 7737 3709 7714 3703 7697 3695 7695
3696 7692 3688 7689 3677 7720
TIME...MOT...LOC 2139Z 239DEG 19KT 3694 7715
05Special weather statement, Jul 31, 4:45 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT SUN JUL 31 2016
VAZ095-097-098-312245-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-CHESAPEAKE-
545 PM EDT SUN JUL 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
CHESAPEAKE...THE SOUTHEASTERN CITY OF PORTSMOUTH...THE CITY OF
NORFOLK AND THE CITY OF VIRGINIA BEACH...
AT 545 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DEEP CREEK TO 8 MILES NORTH OF
VIRGINIA BEACH. MOVEMENT WAS EAST AT 10 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 2 TO 3 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE... VIRGINIA BEACH...DOWNTOWN
NORFOLK...DOWNTOWN PORTSMOUTH...OCEAN VIEW... REGENT
UNIVERSITY...KEMPSVILLE...GREAT BRIDGE...NORFOLK STATE
UNIVERSITY...VIRGINIA WESLEYAN COLLEGE...DEEP CREEK...NORFOLK...
CHESAPEAKE...PORTSMOUTH...NORVIEW...PRINCESS
ANNE...CRADOCK...NORFOLK INTERNATIONAL...BACK BAY...FENTRESS AND
GHENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3655 7589 3653 7590 3655 7591 3654 7592
3655 7596 3655 7601 3653 7600 3653 7603
3655 7604 3655 7625 3665 7641 3689 7629
3689 7627 3690 7629 3699 7624 3695 7610
3697 7599 3692 7594 3677 7591 3654 7582
TIME...MOT...LOC 2145Z 255DEG 11KT 3671 7636 3696 7592
DEROSASpecial weather statement, Jul 31, 4:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT SUN JUL 31 2016
NCZ014-016-017-VAZ093-095>097-312245-
WESTERN CURRITUCK-GATES-CAMDEN-SUFFOLK-ISLE OF
WIGHT-NORFOLK/PORTSMOUTH-CHESAPEAKE-
547 PM EDT SUN JUL 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GATES...
NORTHWESTERN CAMDEN...NORTHWESTERN CURRITUCK...AND SOUTHWESTERN ISLE
OF WIGHT COUNTIES...THE WESTERN CITY OF CHESAPEAKE...THE SOUTHERN
CITY OF PORTSMOUTH AND THE CITY OF SUFFOLK...
AT 547 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SEDLEY TO NEAR DEEP CREEK. MOVEMENT
WAS NORTHEAST AT 10 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE... WINDSOR...HOLLAND...DOWNTOWN
SUFFOLK...DEEP CREEK...CHESAPEAKE...
PORTSMOUTH...SUFFOLK...CORAPEAKE...BOWERS
HILL...CARRSVILLE...WHALEYVILLE... DRIVER...CRADOCK...ZUNI...KINGS
FORK...WESTERN BRANCH...HAZELTON...SUFFOLK AIRPORT...INDIKA AND LEES
MILL.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3656 7685 3665 7691 3670 7691 3670 7693
3689 7683 3685 7654 3683 7655 3684 7652
3681 7630 3665 7640 3656 7624 3655 7608
3649 7607 3647 7644 3651 7649 3647 7649
3646 7666
TIME...MOT...LOC 2147Z 217DEG 8KT 3675 7692 3669 7641
DEROSASpecial weather statement, Jul 31, 4:49 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT SUN JUL 31 2016
NCZ012-312215-
NORTHAMPTON-
549 PM EDT SUN JUL 31 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON COUNTY...
AT 549 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
ROANOKE RAPIDS...MOVING NORTHWEST AT 10 MPH.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NORTHAMPTON COUNTY...INCLUDING THE FOLLOWING LOCATIONS: MUD
CASTLE... VULTARE...GUM FORKS...HENRICO...TURNERS
CROSSROADS...ROANOKE RAPIDS LAKE AND LAKE GASTON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3638 7755 3641 7755 3645 7763 3648 7765
3649 7773 3648 7775 3650 7782 3651 7786
3650 7787 3651 7789 3651 7790 3654 7790
3655 7757 3635 7751 3635 7758
TIME...MOT...LOC 2149Z 135DEG 27KT 3647 7775
44Flash Flood, Virginia Beach (C)
- When
- July 31, 5:07 PM EST to 8:00 PM EST
- Where
- Virginia Beach (C) County, Virginia Beach to 0.43 mi ENE of Virginia Beach
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.850, -75.980
The 2800 Block of Shore Drive was closed due to high water.
Flash Flood, Virginia Beach (C)
- When
- July 31, 6:11 PM EST to 8:00 PM EST
- Where
- Virginia Beach (C) County, 0.55 mi E of Greenwich to 0.67 mi E of Greenwich
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.830, -76.190
Numerous roads were closed due to high water near Fairfield Shopping Center.
Flash Flood, Virginia Beach (C)
- When
- July 31, 6:15 PM EST to 8:00 PM EST
- Where
- Virginia Beach (C) County, 1.3 mi WSW of Chesapeake Beach to 2.29 mi WSW of Chesapeake Beach
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.910, -76.170
Numerous roads were flooded or closed at CNIC-Little Creek/Fort Story Joint Base.
Flash Flood, Norfolk (C)
- When
- July 31, 6:30 PM EST to 8:00 PM EST
- Where
- Norfolk (C) County, 2.65 mi SE of Ocean View to 2.41 mi SE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.920, -76.220
Numerous streets were closed or impassible due to flooding. Street lights were inoperable in the area.
Heavy Rain, Norfolk (C)
- When
- July 31, 7:00 PM EST
- Where
- Norfolk (C) County, 1.38 mi S of (Ngu)nas Norfolk
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.910, -76.280
Roof collapsed due to weight of heavy rainfall at house in Talbot Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
- Dense Fog in Virginia, July 31, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654255, 654257, 654258, 654261, 654262.